Serious Side Effect Seen in MS Patients on Interferon Beta

 – April 17, 2014  –– 

Cases of unexpected, serious, and even fatal thrombotic microangiopathy (TMA) linked to use of a new serum-free formulation of interferon beta (Rebif, Merck) have emerged in patients with multiple sclerosis (MS). In a ‘Letter to the Editor’ published in the New England Journal of Medicine, researchers reported on four such cases that were diagnosed in South Scotland during an 18-month period. “Although this particular formulation of interferon beta is not available in the United States, American specialists should also be aware of this worrisome but rare adverse effect,” said Aaron Miller, MD, Professor of Neurology at the Icahn School of Medicine at Mount Sinai, and Medical Director of the Corinne Goldsmith Dickinson Center for Multiple Sclerosis at the Mount Sinai Health System, and member of the American Academy of Neurology, who was not involved in this report.


-Dr. Aaron Miller, Professor, Neurology, Icahn School of Medicine at Mount Sinai, Medical Director, Corinne Goldsmith Dickinson Center for Multiple Sclerosis, Mount Sinai Health System

Learn more